Alert archive / Maryland / Flash Flood Warnings in 2003

Flash Flood Warning 9, NWS Baltimore/Washington

May 24, 2003Frederick County, Maryland

NWS Baltimore/Washington issued this flash flood warning at May 24, 2003, 11:45 PM EDT for Frederick County, Maryland. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 24, 2003, 11:45 PM EDT (03:45 UTC)
Expired
May 25, 2003, 3:45 AM EDT
In force
4 hr
Issued by
NWS Baltimore/Washington
Area
Counties, with a storm outline in the text

County Frederick County, MD

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Washington/Dulle, VA (KIAD), launched 00:00Z, 3.8 hours before the alert went out and 57 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Washington/Dulle, VA at 00:00Z on 2003-05-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 193 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Washington/Dulle, VA at 00:00Z on 2003-05-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 64 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
193 J/kg
Mixed-layer CIN
-4 J/kg
Mixed-layer LCL
758 m above ground
0-6 km bulk shear
47 kt
0-1 km storm-relative helicity
64 m²/s²
0-3 km storm-relative helicity
114 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS51 KLWX 250346
FFWLWX
MDC021-250745-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1145 PM EDT SAT MAY 24 2003

THE NATIONAL WEATHER SERVICE IN STERLING VIRGINIA HAS ISSUED A

* FLASH FLOOD WARNING FOR
  FREDERICK COUNTY IN NORTH CENTRAL MARYLAND

* UNTIL 345 AM EDT.

* AT 1145 PM EDT...RADAR INDICATED THUNDERSTORMS WITH VERY HEAVY RAIN
  OVER MUCH OF FREDERICK COUNTY...MOVING SLOWLY EAST. RADAR          
  INDICATES THAT AROUND 1 TO 2 INCHES OF RAIN HAS ALREADY FALLEN     
  OVER THE WARNED AREA. ANOTHER 1 TO 2 INCHES WILL BE POSSIBLE       
  THROUGH 345 AM EDT.

  AT 1145 PM...LAW ENFORCEMENT OFFICIALS REPORTED FLASH FLOODING     
  WITH MANY ROADS CLOSED IN FREDERICK COUNTY.

* SOME LOCATIONS THAT WILL CONTINUE TO BE AFFECTED BY THE HEAVY RAIN
  INCLUDE BALLENGER CREEK...BRADDOCK HEIGHTS...EMMITSBURG...
  FREDERICK...GREEN VALLEY...NEW MARKET...THURMONT AND WALKERSVILLE.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS OCCURRING OR IS
IMMINENT. MOST FLASH FLOOD DEATHS OCCUR IN AUTOMOBILES. DO NOT
ATTEMPT TO CROSS BRIDGES...DIPS...OR OTHER LOW SPOTS IF WATER COVERS
THE ROADWAY. NEVER TRY TO CROSS A FLOWING STREAM...EVEN A SMALL
ONE...ON FOOT. TO ESCAPE RISING WATER MOVE UP TO HIGHER GROUND.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODS AND FLASH FLOODS. IF FLASH FLOODING IS OBSERVED ACT
QUICKLY. MOVE UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY
IN AREAS SUBJECT TO FLOODING WHEN WATER BEGINS RISING.

LAT...LON 3939 7762 3926 7742 3936 7716 3943 7721
          3972 7730 3971 7747

$$
MANNING
2 follow-up statements
000 
WGUS71 KLWX 250503
FFSLWX
MDC021-250745-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
104 AM EDT SUN MAY 25 2003

...FLASH FLOOD WARNING CONTINUES FOR FREDERICK COUNTY MARYLAND UNTIL 
345 AM EDT...

AT 101 AM EDT...DOPPLER RADAR INDICATED THAT THE HEAVIEST RAINFALL 
HAD MOVED EAST TO EXTREME EASTERN FREDERICK COUNTY. THIS AREA OF 
PRECIPITATION CONTINUES TO MOVE SLOWLY TO THE EAST. SMALL CREEKS AND 
STREAMS WERE REPORTED OUT OF THEIR BANKS NEAR THE CITY OF FREDERICK 
BY LAW ENFORCEMENT OFFICIALS. 

AROUND 2 INCHES OF RAINFALL HAS OCCURRED...WITH ADDITIONAL RAINFALL 
AROUND 1/10 TO 1/4 INCH POSSIBLE. AS THE HEAVY RAINFALL CONTINUES TO 
MOVE EAST...WATER LEVELS WILL BEGIN TO RECEDE. 

SOME LOCATIONS THAT WILL CONTINUE TO BE AFFECTED BY HIGH WATER 
INCLUDE BALLENGER CREEK...BRADDOCK HEIGHTS...BRUNSWICK... 
FREDERICK...GREEN VALLEY...NEW MARKET AND WALKERSVILLE.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODS AND FLASH FLOODS. IF FLASH FLOODING IS OBSERVED ACT
QUICKLY. MOVE UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY
IN AREAS SUBJECT TO FLOODING WHEN WATER BEGINS RISING.

$$
MANNING
000 
WGUS71 KLWX 250749
FFSLWX
MDC021-250815-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
347 AM EDT SUN MAY 25 2003

...FLASH FLOOD WARNING FOR FREDERICK COUNTY HAS EXPIRED...

AT 345 AM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT 
THE HEAVY RAINFALL THAT PRODUCED EARLIER FLASH FLOODING HAS MOVED 
EAST OF FREDERICK COUNTY...THEREFORE THE WARNING HAS BEEN ALLOWED TO 
EXPIRE. 

SOME STANDING HIGH WATER OR MINOR POOR DRAINAGE FLOODING IS POSSIBLE 
THROUGH EARLY THIS MORNING. BE ALERT FOR QUICK RISES ON THE MONOCACY 
RIVER TO NEAR BANKFULL LATER TODAY.

$$
MANNING

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before this flash flood warning went out at May 24, 10:45 PM EDT, 1 hour earlier.

Area forecast discussion, May 24, 10:45 PM EDT, 1 hour before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1045 PM EDT SAT MAY 24 2003

SHRA/TSRA STILL ARND. WILL UPDATE ALL ZONES FROM DC NORTHWARD TO
INCLUDE PRECIP MENTION.

RADAR IS DOWN. PART ON ORDER...BUT SYSTEM WILL LIKELY BE OUT OF
SERVICE THROUGH AT LEAST SUNDAY MORNING.

RDH

PREV DISC...
-----------------------------------------------------------
CONVECTION OVR NWRN ZONES REFUSING TO DIE. SFC HTG IN THE W THIS
AFTN PROVIDED ENOUGH INSTAB TO GENERATE SHRA/TSRA ALG STNRY FNT.
18Z GFS ALSO SHOWING SOME WEAK S/W ENERGY PASSING THROUGH THIS
EVENING...HELPING TO KEEP ACTIVITY GOING. ORIENTATION OF ECHOES IS A
LTL DISCOMFORTING. CELLS ARE TRAINING NELY. WILL HAVE TO MONITOR FOR
FLOODING. STREAMS ARE HIGH AND THE SOIL IS MOIST. HOPEFULLY WITH
LOSS OF DAYTIME HTG THINGS WILL BEGIN TO SIMMER DOWN.

WILL EXTENDED EVENING POPS A LTL LONGER WHERE RAINS ARE STILL
FALLING.

GFS ALSO HINTS AT SOME REDEVELOPMENT OF ACTIVITY SERN ZONES IN THE
MORNING. WILL REMOVE MENTION OF AFTN TIMING THERE...BUT WILL LET MID
SHIFT DECIDE IF HIER POPS ARE NEEDED.

ALLS QUIET ON THE MARINE SIDE. AIRPORTS LIKELY TO EXPERIENCE VSBY
REDUCTIONS OVERNIGHT DUE TO FOG.

RDH

.LWX...
DC...NONE.
MD...NONE.
VA...NONE.
WV...NONE.
MARINE...NONE.
Hazardous weather outlook, May 24, 10:30 AM EDT, 13 hours 15 minutes before
DCZ001-MDZ002>007-009>011-013-014-016>018-VAZ021-025>031-036>042-
050>057-WVZ048>055-250900-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1030 AM EDT SAT MAY 24 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MARYLAND WEST OF THE CHESAPEAKE
BAY AND EAST OF GARRETT COUNTY...THE DISTRICT OF COLUMBIA...NORTHERN
VIRGINIA...THE NORTHERN AND CENTRAL SHENANDOAH VALLEY...AND THE
EASTERN PANHANDLE OF WEST VIRGINIA.

.DAY ONE...TODAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

The office that day

Everything else NWS Baltimore/Washington issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 25, 12:10 AM EDTFlash Flood WarningLWXCarroll4 hr

Nearby

Flash Flood Warnings in Maryland, 2003Every flash flood warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.